Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2013, 5:02 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2013, 5:02 PM MDT (23:02 UTC)
- Expired
- Jul 16, 2013, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 119 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
276
WGUS55 KSLC 162302
FFWSLC
UTC017-025-037-170200-
/O.NEW.KSLC.FF.W.0011.130716T2302Z-130717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT TUE JUL 16 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH
NORTHEASTERN KANE COUNTY IN UTAH
SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 800 PM MDT
* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN OVER THE
ESCALANTE RIVER DRAINAGE. THE HEADWATER AREAS OF THIS LARGE
DRAINAGE INCLUDE LEFT HAND ALLEN...UPPER VALLEY...COM....AND CHERRY
CREEKS.
THESE DRAINAGES HAVE RECEIVED UPWARDS OF 1.87 INCHES OF RAINFALL IN
A SHORT PERIOD OF TIME.
THUNDERSTORM ACTIVITY CONTINUES IN THIS WATERSHED AND IS PROPAGATING
DOWNSTREAM IN THE ESCALANTE DRAINAGE. AS SUCH...FLASH FLOODING ALONG
THESE WATERSHEDS ARE EXPECTED AND WILL CONTINUE INTO THE EVENING
HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3785 11177 3789 11124 3752 11095 3728 11082
3754 11176 3765 11191 3777 11194
$$
MCINERNEY2 follow-up statements
469
WGUS75 KSLC 170020
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 PM MDT TUE JUL 16 2013
UTC017-025-037-170200-
/O.CON.KSLC.FF.W.0011.000000T0000Z-130717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-
620 PM MDT TUE JUL 16 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL GARFIELD...NORTHEASTERN KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...
AT 616 PM MDT...THUNDERSTORM ACTIVITY CONTINUES DOWN THE ESCALANTE
DRAINAGE. ALTHOUGH THE STORMS HAVE WEAKENED SOMEWHAT...IT IS
INFERRED THAT THE RESIDUAL RAINFALL AND PRODUCED RUNOFF IS COURSING
THROUGH THE WATERSHED AT THIS TIME.
THUNDERSTORM ACTIVITY IS MOVING DOWNSTREAM ON THE ESCALANTE AND IS
CURRENTLY PASSING FROM GARFIELD COUNTY THROUGH TO KANE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3785 11177 3789 11124 3752 11095 3728 11082
3754 11176 3765 11191 3777 11194
$$
MCINERNEY915
WGUS75 KSLC 170200
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT TUE JUL 16 2013
UTC017-025-037-170200-
/O.CON.KSLC.FF.W.0011.000000T0000Z-130717T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-
800 PM MDT TUE JUL 16 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL GARFIELD...NORTHEASTERN KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...
AT 700 PM MDT...THE ESCALANTE RIVER GAGE LOCATED IN THE TOWN OF
ESCALANTE WENT FROM ZERO FLOW TO 746 CUBIC FEET PER SECOND (CFS).
THIS FLOOD FLOW MAY GO HIGHER DEPENDING ON UPSTREAM FLOW MOVING INTO
THE RIVER NEAR ESCALANTE.
AS THIS FLOOD MOVES DOWNSTREAM...THE LARGER CHANNEL OF THE ESCALANTE
CAN HANDLE THE FLOW AND REMAIN IN IT'S BANKS. IT IS THE UPSTREAM
TRIBUTARIES AND DOWNSTREAM SMALLER STREAMS THAT FLOW INTO THE MAIN
CHANNEL ARE THE MOST DANGEROUS.
AS THE MAIN FLASH FLOOD MOVES DOWNSTREAM...THE FLOW WILL ATTENUATE
AS IT MOVES INTO LAKE POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3785 11177 3789 11124 3752 11095 3728 11082
3754 11176 3765 11191 3777 11194
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:05 PM MDT, 57 minutes earlier.
Area forecast discussion, Jul 16, 4:05 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 405 PM MDT TUE JUL 16 2013 .SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN GREAT BASIN THROUGH WEDNESDAY. HIGH PRESSURE WILL BULGE WEST FOR THE LATTER HALF OF THE WEEK ALLOWING A DRYING TREND TO ENSUE FROM THE NORTHWEST LATE WEEK. DEEP MOISTURE WILL REMAIN PINNED IN THE FAR SOUTH THROUGH THE PERIOD. && .DISCUSSION...TERRAIN BASED CONVECTION HAS FIRED OVER MOST ALL MOUNTAIN AREAS AND WILL CONTINUE TO BACK BUILD INTO THE MEAN FLOW INTO THIS EVENING BEFORE DISSIPATING. COLD CORE UPPER LOW RETROGRADING OUT OF TEXAS PAN HANDLE NOW INTO EASTERN NEW MEXICO DRIVING MID LEVEL EASTERLIES ACROSS MUCH OF CENTRAL/EASTERN UTAH WHIST RIDGE DOMINATED SOUTH/SOUTHEAST FLOW RESIDES ACROSS THE SOUTH...DEEPEST CORES TRANSITIONING INTO THOSE FLOW PATTERNS. EXPECT THIS TREND TO INCREASE THIS AFTERNOON AS COLD POOLS DESCEND TERRAIN WITH STORMS BECOMING EVEN MORE OUTFLOW DOMINATED. WILL CONTINUE TO MONITOR THREAT OF FLASH FLOODING AS THESE CELLS DESCEND INTO MORE FAVORED TERRAIN OVER NEXT SEVERAL HOURS. WEAK VORT MAX NOTED IN AFTERNOON WATER VAPOR SLOWLY DRIFTING NORTH ALONG THE UT/NV BORDER SPARKING SCATTERED CONVECTION ON LEADING EDGE. HI-RES GUIDANCE CONTINUE TO ADVERTISE THIS SLOWLY CREEPING INTO NORTHERN UTAH...INCLUDING WASATCH FRONT...NEAR AND AFTER 00Z INCREASING SHOWER/STORM POTENTIAL ACROSS METRO AREAS FOR THIS EVENING. BUMPED POPS ALONG WASATCH FRONT AS SUCH AND WILL MONITOR AREAL COVERAGE NEXT SEVERAL HOURS AS STORMS CONTINUE TO APPROACH. GLOBAL MODELS IN GOOD AGREEMENT THROUGH THE BULK OF THE WEEKEND BEFORE LARGE SCALE DIFFERENCES ARISE. AFOREMENTIONED COLD CORE LOW WILL SLOWLY DRIFT SOUTHEAST TO SOUTH INTO NRTHRN MEXICO...WITH DOMINANT INTERMOUNTAIN RIDGE BULGING WEST INTO NEVADA OVER THE NEXT 72 HOURS TIME. MEAN FLOW ACROSS THE AREA WILL TRANSITION MORE SOUTHERLY THROUGHOUT FOR TOMORROW RETAINING DEEP MOISTURE ACROSS THE AREA...BUT WESTWARD PROGRESSION AND ASSOCIATED SHIFT OF RIDGE AXIS WILL ALLOW A DRYING NORTHERLY FLOW TO TAKE FORM NW-SE BEGINNING THURSDAY CARRYING INTO THE WEEKEND PINNING MOISTURE FAR SOUTH. THOUGH DEEP MOISTURE REMAINS ACROSS THE NORTH...WILL LIKELY SEE A DOWNWARD TREND TO CONVECTION BEGINNING TOMORROW AS MID LEVEL STABILITY INCREASES SLIGHTLY...EVEN BEFORE NET DRYING TAKES FORM. ECMWF/GFS DIVERGE ON LARGE SCALE BEGINNING LATE WEEKEND. GFS PLAYS OUT DOMINANT RIDGE INFLUENCE INTO EARLY NEXT WEEK WHILE EC TRANSITIONS BACK TO A PACNW TROUGH WITH MOIST SOUTHWESTERLY FLOW ACROSS THE AREA BY MONDAY. HEDGED A BIT MORE TOWARDS THE ECMWF SOLUTION FOR THE LATTER PERIODS DUE TO TYPICALLY BETTER HANDLING IN SIMILAR SCENARIOS...SLIGHTLY COOLER TEMPS AND HIGHER POPS THIS LATEST PACKAGE AS SUCH. && .AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS THROUGH THE EVENING. NORTHWEST WINDS ARE EXPECTED TO SWITCH TO THE SOUTHEAST BETWEEN 03Z AND 05Z. THE MAIN CONCERN WILL BE FOR THUNDERSTORMS THROUGH ABOUT 04Z THAT CAN DIRECTLY OR INDIRECTLY IMPACT THE TERMINAL DUE TO EITHER HEAVY RAIN OR OUTFLOW WINDS. && .FIRE WEATHER...A MOIST AIRMASS HAS MOVED OVER THE STATE IN THE AND HAS LEAD TO INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND HIGHER RELATIVE HUMIDITY VALUES IN MOST AREAS. LIGHT TRANSPORT WINDS WILL CONTINUE UNTIL THE END OF THE WEEK...EXCEPT FOR GUSTY AND ERRATIC WINDS IN THE VICINITY OF THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/STRUTHWOLF/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:13 AM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 413 AM MDT TUE JUL 16 2013 UTZ001>016-019>021-517-518-WYZ021-171015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 413 AM MDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON WEDNESDAY. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 16, 3:21 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SSW CLEAR CREEK 39.60N 111.16W
07/16/2013 E0.75 INCH CARBON UT DEPT OF HIGHWAYS
&&
CRKLocal storm report, Jul 16, 3:52 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT TUE JUL 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD 7 W HIAWATHA 39.50N 111.16W
07/16/2013 EMERY UT EMERGENCY MNGR
MUDSLIDE CROSSED SR31 BETWEEN MILEPOST 24 AND 34. SR31 IS
CLOSED.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:56 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Jul 16, 4:49 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.